West Virginia, 2018

Flash Flooding in West Virginia, August 17 to 18, 2018

August 17 to 18, 2018 · NWS RLX · 5 events in 3 counties and zones

An upper level disturbance and a surface frontal boundary entering the region generated showers and storms over Central Appalachia with a prolonged period of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance and a surface frontal boundary entering the region generated showers and storms over Central Appalachia with a prolonged period of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 17, 7:09 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 17, 7:09 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
809 PM EDT Fri Aug 17 2018

.SYNOPSIS...
An upper level trough/frontal system keeps the area unsettled
through Saturday night. Another strong trough arrives Tuesday
with showers and storms...followed by drier and cooler weather.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 659 PM Friday...

Lowered PoPs and coverage of thunder per latest sfc obs, radar
images and lightning data. Let PoPs to increase overnight per
model consensus. Rest of forecast remains on track.

As of 215 PM Friday...

As stated earlier, in the midst of a chaotic atmosphere with
upper trough tracking across the southern Great Lakes. The
southwest flow aloft will steer multiple impulses into the CWA,
so all counties can expect some activity at some point through
the entire near term period. The cloud cover has kept a lot, but
not all, of the thunder potential at bay today, but there are
some small pockets of clearing which could change this trend
heading into the later afternoon and evening hours. The lack of
overall coverage has been a positive thing in terms of water
issues, but the Tri State area got a couple of heavier bursts
earlier this morning, as did portions of the Tug Fork Valley.
Otherwise, in decent shape for now from a hydro aspect.

The upper trough axis and associated frontal system drops
southward Saturday. This will be a slow endeavor, and it will
lead to a prolonged period of higher POPs. As the front pushes
through, this will not be much of an airmass changer overall,
with only the Ohio counties in far eastern Ohio seeing any
sensible dewpoint drops.

Clouds keep temperatures in check Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 310 PM Friday...

Upper level trough axis will be crossing the forecast area
Saturday night with POPs gradually tapering off from west to
east as drier air moves in. The associated surface front looks
to get hung up somewhere just to our south, so we never fully
scour out the low level moisture. With this in mind, have some
POPs lingering Sunday, mainly across the mountains and southern
coal fields. Any of these should fade out Sunday evening, with
surface high pressure and rising 500mb heights.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 310 PM Friday...

A surface low pressure system will move out of the Plains and
into the Great Lakes Monday into Tuesday. This should drive a
warm front through Monday with a cold front Tuesday into
Tuesday night. Each of these features will bring potential for
showers and storms...with the highest POPs Tuesday/Tuesday night
near the cold front.

An upper level trough follows on the heals of the cold front,
and should provide enough energy to keep at least slight chance
to chance showers and storms Wednesday. Noticeably drier and
cooler air is expected to move in Thursday into Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 755 PM Friday...

Models suggest periods of showers and storms through the period.
Suspect that lightning will diminish in density this evening,
leaving occasional showers through 12Z Saturday.

Radar imagery shows isolated showers and thunderstorms across
our CWA. Expect some of these showers/storms to affect CRW with
brief periods of IFR conditions through at least 03Z. A tricky
forecast for the rest of terminal, so went with VCTS at most
sites overnight.

Abundant cloudiness could prevent radiational cooling and
associated dense fog formation. However, models suggest MVFR/IFR
ceilings are possible over most sites. Some periods of post
rainfall fog will affect those areas that clear.

Abundant moisture, as seen in PWATs around 2 inches and
dewpoints around 70 degrees, suggest additional convection is
possible overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Stratus/fog tonight could vary from
forecast. Timing of convection may need AMD/TEMPO.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 08/18/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    M    H    H    H    H    H    L    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    L    M    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H

AFTER 00Z SUNDAY...
IFR possible in showers and thunderstorms at times Saturday,
along with nocturnal and early morning post rain fog Sunday
morning. IFR in fog possible again overnight Sunday night into
Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/MZ
NEAR TERM...26/ARJ
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...ARJ
Hazardous weather outlook, Aug 17, 1:57 AM EST, 17 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
257 AM EDT Fri Aug 17 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-180700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
257 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Localized heavy rainfall from repeated showers and thunderstorms over
the same location could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall from repeated showers and thunderstorms
over the same location could lead to flash flooding Saturday into
Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 16 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Kanawha

When
August 17, 7:20 PM EST to 8:20 PM EST
Where
Kanawha County, 1.22 mi NNW of Barlow to 0.33 mi NW of Etowah
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.415, -81.592

Afternoon showers created issues near the entrance to Coonskin Park with high water at the intersection of Pennsylvania Avenue and Ruth Street.

Flash Flood, Nicholas

When
August 18, 11:00 AM EST to 1:00 PM EST
Where
Nicholas County, 1.07 mi ENE of Bentree to 0.69 mi WSW of Dixie
Cause
Heavy Rain
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.286, -81.182

Open Fork flooded, causing high water on Route 16 between Dixie and Bentree.

Flash Flood, Fayette

When
August 18, 12:15 PM EST to 2:15 PM EST
Where
Fayette County, 0.4 mi SE of Lucas to 0.8 mi NNW of Ramsey
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.195, -81.045

Laurel Creek flooded, with water surrounding some homes in the Lucas area.

Flash Flood, Kanawha

When
August 18, 12:45 PM EST to 2:45 PM EST
Where
Kanawha County, 1.09 mi W of Ohley to 1.32 mi W of Eskdale
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.100, -81.470

High water caused the intersection of Cabin Creek Road and Toms Fork Road to be closed.

Flash Flood, Kanawha

When
August 18, 3:04 PM EST to 5:04 PM EST
Where
Kanawha County, 1.5 mi NW of Montgomery to 1.56 mi NE of Hugheston
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.192, -81.343

Paint Creek rose out of its banks resulting in high water along Paint Creek Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774687, 776168, 776169, 774696, 774700.